Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 133, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 19, 2016, 4:04 PM EDT for Greene County, Knox County, Sullivan County, Indiana. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 19, 2016, 4:04 PM EDT (20:04 UTC)
- Expired
- Oct 19, 2016, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Greene County, IN, Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 4:16 PM EDT | TSTM WND DMG | 4 W Carlisle, IN | ROOF WAS BLOWN A QUARTER MILE OFF OF A GOOD SIZE SHED ON STATE ROAD 58. TIME IS APPROXIMATED FROM RADAR. |
| Oct 19, 4:16 PM EDT | HAIL 1 | Carlisle, IN | |
| Oct 19, 4:16 PM EDT | HAIL 1 | Oaktown, IN | |
| Oct 19, 4:26 PM EDT | HAIL 1.25 | 2 N Freelandville, IN | REPORT FROM OUTSIDE OF FREELANDVILLE. RELAYED FROM SOCIAL MEDIA POST. TIME APPROXIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WUUS53 KIND 192004
SVRIND
INC055-083-153-192045-
/O.NEW.KIND.SV.W.0133.161019T2004Z-161019T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT WED OCT 19 2016
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KNOX COUNTY IN SOUTHWESTERN INDIANA...
WESTERN GREENE COUNTY IN SOUTHWESTERN INDIANA...
SOUTHERN SULLIVAN COUNTY IN SOUTHWESTERN INDIANA...
* UNTIL 445 PM EDT.
* AT 404 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
SOUTHEAST OF PALESTINE...OR 13 MILES EAST OF ROBINSON...MOVING
EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
LINTON...SULLIVAN...JASONVILLE...WORTHINGTON...DUGGER...LYONS...
CARLISLE...OAKTOWN...SANDBORN...SWITZ CITY...MEROM...NEWBERRY...
TURTLE CREEK RESERVOIR...PLEASANTVILLE...VICKSBURG...PAXTON AND
FREELANDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3917 8724 3917 8698 3890 8699 3890 8712
3889 8711 3889 8713 3888 8712 3882 8752
3887 8755 3888 8754 3890 8754 3890 8752
3892 8753 3896 8751 3898 8757 3899 8756
3900 8757 3904 8758 3906 8757 3908 8759
TIME...MOT...LOC 2004Z 248DEG 37KT 3896 8749
HAIL...1.00IN
WIND...<50MPH
$$
PUMA1 follow-up statement
164
WWUS53 KIND 192025
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT WED OCT 19 2016
INC055-083-153-192045-
/O.CON.KIND.SV.W.0133.000000T0000Z-161019T2045Z/
KNOX IN-GREENE IN-SULLIVAN IN-
425 PM EDT WED OCT 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN KNOX...WESTERN GREENE AND SOUTHEASTERN SULLIVAN
COUNTIES...
AT 424 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF LINTON...OR 21 MILES NORTHEAST OF VINCENNES...MOVING EAST AT 35
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LINTON...WORTHINGTON...LYONS...CARLISLE...OAKTOWN...SANDBORN...SWITZ
CITY...NEWBERRY...VICKSBURG...PLEASANTVILLE AND FREELANDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3908 8723 3917 8698 3890 8699 3890 8712
3889 8711 3889 8713 3888 8712 3885 8745
3894 8744
TIME...MOT...LOC 2024Z 258DEG 28KT 3892 8728
HAIL...1.00IN
WIND...<50MPH
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 3:00 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 19, 3:00 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 300 PM EDT Wed Oct 19 2016 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 150 PM EDT Wed Oct 19 2016 Low pressure and an associated cold front will remain near Indiana into Thursday, then be pushed away by high pressure coming from the west. The high pressure in turn should move off to the east Sunday, being followed by a relatively weak cold front. A second high pressure system from the west will control Hoosier weather Monday into midweek. && .NEAR TERM (Tonight)... Issued at 150 PM EDT Wed Oct 19 2016 There is excellent model agreement. We can be very confident precipitation will spread across area. The strong agreement also supports the consensus temperature forecast. Cross sections show very unstable equivalent potential vorticity aligned with moderate frontogenesis and Q-vector convergence. With these working in tandem, upward motion could be quite strong. Showers and thunderstorms are the best forecast even though the location of the surface front to the south suggests stratiform rain. Given the likelihood of convection and very high precipitable && .SHORT TERM (Thursday and Thursday night)... Issued at 150 PM EDT Wed Oct 19 2016 Previous solutions varied, but the models are now in agreement precipitation will mostly end by late tomorrow, with a slight chance in the east in the evening. Clouds will probably persist most of Thursday night in cold flow over the lakes. With colder air moving in and most unstable CAPE rapidly being lost, tomorrow's precipitation should be predominately stratiform. Equivalent potential vorticity continues to show enough instability aloft that a chance of thunder will be included. Given precipitable water will stay very high into the afternoon, heavy rain is going to be a threat from any storms. The temperature guidance is close. There is no basis for changing the consensus. Confidence is limited because forecasting how fast cold air arrives behind a front, as in this case, is always difficult. Potential errors are about 3 degrees. && .LONG TERM (Friday through Wednesday)... Issued at 300 PM EDT Wed Oct 19 2016 Progressive...yet amplified flow pattern aloft persists through the extended across much of the continental U S with generally quiet weather expected for central Indiana through the middle of next week. A cool start to the weekend as the Ohio Valley remains within a cyclonic flow regime on the back side of the deepening upper low over New England but heights aloft will modify into early next week as broad ridging focused over the western part of the country transitions east and centers over the Ohio Valley by the end of the period. Large area of high pressure will serve as the primary influence throughout the period as it drifts into the southeast States. A fast moving low pressure will track through the Great Lakes with a trailing frontal boundary late Sunday but no rain is expected to accompany the front with little moisture available. The main impact the passage of the front will have will be to slow the warmup for a day or two early next week before southerly low level flow can resume over the Ohio Valley by midweek. Saturday will be the coolest day of the extended with highs primarily in the 50s. Temps should warm into the 60s thereafter with further warming into the 70s possible by next Wednesday ahead of the next storm system set to impact the region late in the week. && .AVIATION /Discussion for 19/1800Z Issuance/... Issued at 1211 PM EDT Wed Oct 19 2016 Latest regional radar and satellite imagery shows overcast conditions with scattered thunderstorms now occurring over the southern half of IL. Latest analysis shows stationary frontal boundary from east central MO through southern IN between KBMG and KIND. VFR conditions currently should become MVFR in the next several hours at all TAF sites, with precipitation and occasional IFR/LIFR after 22Z. Expect precipitation to be around through much of Thursday ending just before/around 21/00Z Thursday evening. Winds could be gusty near thunderstorms this afternoon and early tonight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM....DWM AVIATION...DWM
Hazardous weather outlook, Oct 19, 5:34 AM EDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 534 AM EDT WED OCT 19 2016 INZ021-028>031-035>049-051>057-060>065-067>072-200945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 534 AM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. TIMING: MAINLY FROM THIS AFTERNOON THROUGH TONIGHT. DISCUSSION: LOW PRESSURE MOVING ALONG A STALLED FRONTAL BOUNDARY WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA MAINLY THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG STORM CANNOT BE RULED OUT. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THURSDAY. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY STORM. DISCUSSION: A STALLED COLD FRONT WILL KEEP STORMS IN THE FORECAST THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 4:36 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 39 min |
| Oct 19, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 48 min |
| Oct 19, 5:19 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 26 min |
| Oct 19, 5:32 PM EDT | Tornado Warning | IND | Lawrence | 28 min |
| Oct 19, 5:55 PM EDT | Severe Thunderstorm Warning | IND | Jackson | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.